Alert archive / Washington / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Spokane, WA

August 4, 2013Chelan County, Douglas County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 4, 2013, 7:32 PM PDT for Chelan County, Douglas County, Washington. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2013, 7:32 PM PDT (02:32 UTC)
Expired
Aug 4, 2013, 8:15 PM PDT
In force
43 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Chelan County, WA, Douglas County, WA

The radar

The Seattle radar (KATX), 190 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2364 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS56 KOTX 050232
SVROTX
WAC007-017-050315-
/O.NEW.KOTX.SV.W.0009.130805T0232Z-130805T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
732 PM PDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
  THIS INCLUDES THE CITY OF WENATCHEE...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 815 PM PDT

* AT 724 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WENATCHEE...AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WENATCHEE...EAST WENATCHEE...MALAGA AND ROCK ISLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE EXTREMELY HEAVY RAINFALL. IF DRIVING
THROUGH THE STORM REDUCE YOUR SPEED TO LOWER THE RISK OF
HYDROPLANING. ALSO BE PREPARED FOR PONDING OF WATER IN LOW LYING
AREAS.

&&

LAT...LON 4747 12013 4730 12012 4732 12043 4741 12043
TIME...MOT...LOC 0232Z 266DEG 9KT 4739 12035

$$

SB
2 follow-up statements
326 
WWUS56 KOTX 050247
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
747 PM PDT SUN AUG 4 2013

WAC007-017-050315-
/O.CON.KOTX.SV.W.0009.000000T0000Z-130805T0315Z/
DOUGLAS WA-CHELAN WA-
747 PM PDT SUN AUG 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR SOUTHEASTERN CHELAN AND SOUTHWESTERN DOUGLAS COUNTIES...

AT 735 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  LARGE HAIL IS NO LONGER A THREAT 
WITH THIS STORM HOWEVER DAMAGING WINDS UP TO 60 MPH AND FLASH 
FLOODING WILL BE POSSIBLE.  RAINFALL AMOUNTS UP TO ONE INCH PER HOUR 
ARE POSSIBLE WITH THIS STORM.  THIS STORM WAS LOCATED NEAR 
WENATCHEE...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST
WENATCHEE...MALAGA AND ROCK ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE EXTREMELY HEAVY RAINFALL. IF DRIVING
THROUGH THE STORM REDUCE YOUR SPEED TO LOWER THE RISK OF
HYDROPLANING. ALSO BE PREPARED FOR PONDING OF WATER IN LOW LYING
AREAS.

&&

LAT...LON 4747 12013 4730 12012 4734 12040 4741 12042
TIME...MOT...LOC 0245Z 266DEG 9KT 4739 12030

$$

SB
187 
WWUS56 KOTX 050300
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
800 PM PDT SUN AUG 4 2013

WAC007-017-050309-
/O.CAN.KOTX.SV.W.0009.000000T0000Z-130805T0315Z/
DOUGLAS WA-CHELAN WA-
800 PM PDT SUN AUG 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHELAN AND
SOUTHWESTERN DOUGLAS COUNTIES IS CANCELLED...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE 
WARNING WAS ALLOWED TO EXPIRE. STORM SPOTTERS AND RADAR CONTINUE TO 
INDICATE VERY HEAVY RAINFALL AND INTENSE LIGHTNING WITH THIS STORM.

LAT...LON 4747 12013 4730 12012 4734 12040 4741 12042
TIME...MOT...LOC 0259Z 266DEG 9KT 4739 12025

$$
SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:22 PM PDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 4:22 PM PDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
422 PM PDT Sun Aug 4 2013

.SYNOPSIS...
Summer weather will return to the Inland Northwest as a warming
trend continues this week. The northern mountains and upper
Columbia Basin may see some showers and thunderstorms through
Monday, but drier weather is expected for mid week. There is
better chance of thunderstorms returning for the area by Friday
and into the weekend.

&&

.DISCUSSION...
Tonight and Monday...An upper level short wave trough over
southern British Columbia this afternoon will track southeast into
Northeast Washington and the North Idaho Panhandle overnight
tonight into Monday. Afternoon heating...abundant low level
moisture...and weak lift from this approaching trough will
continue to produce scattered showers and thunderstorms over the
northern mountains, and East Slopes of the Cascades through this
evening. Some of this convection may spill off the mountains into
the Wenatchee area and Okanogan Valley. The forecast becomes a
little more difficult overnight. Weak lift moving across the area
and some mid level instability with 700-500mb theta e lapse rates
may result in isolated showers persisting overnight mainly in the
same areas as this evening. With 700-500mb most unstable CAPE's
less than 100 J/KG lightning is not expected overnight. Exception
is over the Blue Mountains, Lewiston area, and Camas Prairie. A
wave coming out of Central Oregon this evening tracks into these
areas overnight into Monday morning with NAM showing 200-300 J/KG
of elevated CAPE which combined with some lift could spark
isolated thunderstorms. With these storms fast moving rainfall
amounts would be light. On Monday the best instability will be
over far Northeast Washington and North Idaho with the short wave
trough passing through during peak heating. Scattered showers and
thunderstorms will increase in the late morning and afternoon in
this area. Elsewhere mainly isolated coverage of showers and
thunderstorms is expected...confined mostly to the high terrain.
JW

Monday night through Wednesday night: The pesky upper level
disturbance will slide east Monday night while high pressure
builds into western Washington and across the Cascades. Isolated
showers and thunderstorms will still be found across the Idaho
Panhandle mountains Monday evening but will quickly diminish
overnight. A high pressure ridge will pump up over the Pacific NW
for Tuesday through Wednesday with a southerly flow and drier and
warmer weather. Summer conditions will return with temperatures
rising above seasonal normals through mid week. There will be
minor disturbances that will need to be monitored, both to the
north and to the south of the ridge. To the north, the storm track
will lie across central BC into Alberta and a couple disturbances
will track over the ridge and flatten it. This may may lead to a
slight chance of convection near the Canadian border by Wednesday
and into Wednesday night. Meanwhile to the south, the southerly
flow on the back side of the ridge will pump monsoon moisture
northward. This moisture will spread over Oregon by Wednesday.
/rfox.

Thursday through Friday Morning...The ridge should be holding in
place for much of the Inland Northwest. This should keep
temperatures around from what we experience on Wednesday. Moisture
associated with the low pressure center that will be off the
northern California coast will have to be watched, but it looks it
will hold off at during this time frame. Will keep pops very low
for this period, with the exception of the far northeast
Washington mountains into the mountains of the Idaho panhandle. A
shortwave moving south through Alberta should provide enough lift
for some showers and isolated thunderstorms to develop. These
would likely remain over the higher terrain, leaving the lower
elevations dry. ty

Friday afternoon through Sunday...Model agreement is good
regarding the overall flow regime featuring a weakening upper low
over northern California shifting northward into Oregon as it
weakens further by next weekend. The forecast area lays to the
north of this upper low and will be in a  sort of dead zone between
the upper low tot he south and a weak ridgy/westerly flow to the
north. A surface thermal trough will continue to be well
established over the Columbia Basin through the period. This
augers fro continued warm and summer-like temperatures...probably
above normal but not record breaking. The air mass will also
become increasingly moist and sensibly muggy as the weekend
approaches as a Pacific/Monsoonal composite moisture feed wells up
from the south into the region under the southerly flow wrapping
around the upper low.

Thus...in addition to being warm and increasingly humid (for this
part of the country at least) this heat and moisture will lead to
gradually increasing surface based CAPE values every afternoon for
an overall increase in thunderstorm potential as the week wears
on...probably pretty much confined to the mountains on Friday but
becoming more active and spreading into the valleys and basin
Saturday and Sunday with the largest threat on Sunday as the
remnants of the upper low may add some weak upper level forcing to
the mix. /Fugazzi

&&

.AVIATION...
00Z TAFS...Sct tsra will remain over the Nrn Mtns through 03z...with
a few storms beginning to fire over the higher terrain just west of
Wenatchee.  An upper-level wave swinging through the region tonight
will keep a small chance for elevated showers across the terminals
with a minimal chance for thunder.  Surface based convection will
redevelop across NE WA and the Nrn ID Panhandle on Monday but should
be an early aftn event as the trof tracks into MT and the air mass
quickly stabilizes in its wake. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  84  62  88  63  89 /  10  20  10   0  10  10
Coeur d'Alene  55  82  57  87  57  89 /  10  20  20   0  10  10
Pullman        50  85  53  89  53  89 /  10  10  10   0  10  10
Lewiston       62  93  64  97  64  97 /  20  20   0   0  10  10
Colville       52  85  55  92  56  95 /  20  20  10   0  10  10
Sandpoint      49  80  52  84  52  88 /  20  40  20   0  10  10
Kellogg        54  81  56  84  56  88 /  10  30  20   0  10  10
Moses Lake     59  92  63  96  63  96 /  20  10   0   0  10  10
Wenatchee      64  91  67  96  67  96 /  20  10   0   0  10  10
Omak           60  91  62  97  63  97 /  20  20  10   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 4, 5:03 AM PDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
503 AM PDT SUN AUG 4 2013

IDZ001>004-026-027-WAZ031>038-041>044-051215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
503 AM PDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 2:26 PM PDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
226 PM PDT SUN AUG 4 2013

WAZ042-042215-
OKANOGAN WA-
226 PM PDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 315 PM PDT

AT 217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF OMAK..MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CONCONULLY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4861 11964 4846 11978 4853 11992 4862 11983
TIME...MOT...LOC 2126Z 304DEG 5KT 4856 11979

MJF
Special weather statement, Aug 4, 3:09 PM PDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
309 PM PDT SUN AUG 4 2013

WAZ037-038-042300-
FERRY WA-STEVENS WA-
309 PM PDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON
  EAST CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 400 PM PDT

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF SHERMAN PASS..MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BOYDS...
   MARCUS...
   KETTLE FALLS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4860 11799 4852 11822 4876 11830 4880 11816
TIME...MOT...LOC 2209Z 335DEG 14KT 4872 11818

MJF
Local storm report, Aug 4, 6:53 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
653 PM PDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HEAVY RAIN       E CONCONULLY            48.56N 119.75W
08/04/2013  U0.00 INCH       OKANOGAN           WA   LAW ENFORCEMENT

            OKANOGAN SHERIFF REPORTED HEAVY RAIN AT 230 PM THAT
            CAUSED SOME DEBRIS TO CROSS SINHALEKIN RD. SHERIFF DEPT
            INDICATED DEBRIS WAS CLEANED UP QUICKLY.

&&

BTOBIN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:08 PM PDTAreal Flood AdvisoryOTXFerry112 min
Aug 4, 5:44 PM PDTAreal Flood AdvisoryOTXPend Oreille2 hr
Aug 4, 7:28 PM PDTFlash Flood WarningOTXChelan2 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.